Volume 4, issue 1 (2000)

Download this article
For printing
Recent Issues

Volume 18
Issue 5, 2487–3110
Issue 4, 1865–2486
Issue 3, 1245–1863
Issue 2, 617–1244
Issue 1, 1–616

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
Subscriptions
Contacts
G&T Publications
GTP Author Index
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Splittings of groups and intersection numbers

Peter Scott and Gadde A Swarup

Geometry & Topology 4 (2000) 179–218

arXiv: math.GT/9906004

Abstract

We prove algebraic analogues of the facts that a curve on a surface with self-intersection number zero is homotopic to a cover of a simple curve, and that two simple curves on a surface with intersection number zero can be isotoped to be disjoint.

Keywords
amalgamated free product, splitting, intersection number, ends
Mathematical Subject Classification 2000
Primary: 20E06, 20E08
Secondary: 20F32, 57M07
References
Forward citations
Publication
Received: 18 May 1999
Revised: 6 April 2000
Accepted: 24 July 2000
Published: 9 August 2000
Proposed: Jean-Pierre Otal
Seconded: Walter Neumann, Joan Birman
Authors
Peter Scott
Mathematics Department
University of Michigan
Ann Arbor
Michigan 48109
USA
Gadde A Swarup
Mathematics Department
University of Melbourne
Parkville
Victoria 3052
Australia